Chilblains are also common among the elderly and young children, although people of any age can be affected.
London (PRWEB UK) 9 December 2013
Chilblains are small, itchy swellings on the skin that occur as a reaction to cold temperatures. They affect the body’s extremities such as toes, fingers, heels, ears and nose. (http://bit.ly/18pWYHb)
The symptoms of chilblains include burning, itching, and redness in the affected areas, which can also turn blue or purple in some cases. Sometimes the skin blisters, and this can get infected, which is why it is important that sufferers do not scratch the affected areas.
ChemistDirect pharmacist Marian Nasr said: “When the skin is cold, blood vessels near the surface get narrower.
“If the sufferer then tries to get warm and exposes the affected areas to heat, the blood vessels become wider. But if this happens too quickly, blood can leak into the surrounding tissue, which results in chilblains.”
People at risk of chilblains are those with poor circulation, and those with a family history or regularly exposed to cold or draughty conditions.
Ms Nasr added: “Smokers are also more at risk of suffering from chilblains because nicotine constricts the blood vessels.
“Chilblains are also common among the elderly and young children, although people of any age can be affected.”
They are also more common in women than men, and although it is not known why, it has been suggested that women usually have more delicate skin than men, making the blood vessels more susceptible to be damaged. (http://bit.ly/1dURgoI)
Treatment consists of staying out of the cold and keeping the extremities warm – particularly by wearing lots of clothing layers, and gloves, hats and socks.
Ms Nasr adds: “On the whole, chilblains should clear up if the affected person keeps warm. However, if they keep returning nifedipine is available which helps to relax the blood vessels and allow better circulation.
“However, as this is a drug usually used for blood pressure, this is only available on prescription.”
Anyone with concerns should seek further advice from their pharmacist or GP.